Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS San Diego, CA

August 29, 2000San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 29, 2000, 3:13 PM PDT for San Diego County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2000, 3:13 PM PDT (22:13 UTC)
Expired
Aug 29, 2000, 4:15 PM PDT
In force
62 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2000-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2000-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS56 KSGX 292217
SVRSAN
CAC073-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
313 PM PDT TUE AUG 29 2000

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN CALIFORNIA

* UNTIL 415 PM PDT

* AT 313 PM PDT...WEATHER SERVICE DOPPLER RADAR AND REMOTE RAIN
  GAGES INDICATED A SEVERE THUNDERSTORM IN THE BORREGO SPRINGS   
  AREA...INCLUDING BORREGO PALM CANYON AND HENDERSON CANYON. THE
  STORM WAS NEARLY STATIONARY.

HAIL TO 1 INCH IN DIAMETER AND GUSTY WINDS TO 60 MPH IS EXPECTED 
WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3301 11646 3301 11613 3340 11609 3341 11654

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:00 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 29, 2:00 PM PDT, 1 hour 13 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 29 2000

...CORRECTION TO POPS...

                              ...SYNOPSIS...
ABUNDANT MOISTURE WILL KEEP SOUTHWEST CALIFORNIA MOSTLY CLOUDY
TONIGHT WITH SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. SOME OF THE SHOWERS MAYBE HEAVY SO A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING FOR THE MOUNTAINS
AND DESERTS. MID LEVEL MOISTURE WILL REMAIN ON WEDNESDAY WITH A
GREATER CHANCE OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS. FOR THURSDAY THROUGH SATURDAY...A TROUGH OF LOW PRESSURE
WILL DEVELOP ALONG THE WEST COAST WITH DRIER AND A LITTLE COOLER
WEATHER IN THE MOUNTAINS AND DESERTS AND  EXTENSIVE NIGHT AND
MORNING COASTAL LOW CLOUDS.

                             ...DISCUSSION...
CHP REPORTED MUD AND ROCK SLIDE HIGHWAY 74 SOUTH AND UPGRADE FROM
PALM DESERT AND ALERT RAIN GAUGES IN AREA REPORTED AN INCH OF RAIN
IN A HALF HOUR. BASED ON THE MOISTURE ALREADY IN PLACE AND THE
LIKELYHOOD AREAS THAT HAVE RECEIVED MODERATE TO HEAVY AMOUNTS OF
PCPN OVER THE PAST SEVERAL DAYS...HAVE GONE AHEAD AND ISSUED A FLASH
FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM TONIGHT LOCAL
TIME. PROBABLY WILL NOT AS MUCH PCPN TO SET OFF FLASH FLOODING.

ETA STILL APPEARS TO BE THE MODEL OF CHOICE SO WILL FOLLOW THE ETA
SOLUTION. ETA BRINGS A S/WV NORTH ACROSS THE CWFA LATE TONIGHT AND
WEDNESDAY MORNING WHICH SHOULD CONTINUE THE SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY.
BASED ON THE ETA...WITH SOME SUPPORT FROM THE AVN MODEL...IT APPEARS
THE S/WV THAT MOVES THROUGH ON WEDNESDAY SHOULD BE THE LAST AS BOTH
MODELS INDICATE DRYING BEHIND THE S/WV. CUT OFF LOW REMAINS IN PLACE
OFF THE WEST COAST WITH THE LOW WEST OF LOS ANGELES. THE MODELS
STILL INDICATE THE LOW WILL START LIFTING OUT ON THURSDAY BUT MODELS
DO HAVE A TENDENCY TO MOVE CUTOFF LOWS OUT TOO FAST. POSITION OF THE
LOW SHOULD PLACE A SOUTHWEST FLOW ALOFT OVER THE CWFA WEDNESDAY AND
THURSDAY WHICH SHOULD AID IN DRYING.

COASTAL AREAS SHOULD REMAIN IMPACTED BY A FAIRLY DEEP MARINE
LAYER...BETWEEN 3 AND 4 THOUSAND FEET DEEP...SO EXPECT MOSTLY CLOUDY
CONDITIONS SHOULD CONTINUE COASTAL AREAS ON WEDNESDAY. SHOULD HAVE
SOME AFTERNOON CLEARING COASTAL AREAS ON WEDNESDAY.

IN THE LONGER RANGE...MODELS BRING A FAIRLY SIGNIFICANT S/WV TROUGH
THROUGH NORTHERN AND CENTRAL CALIFORNIA ON FRIDAY WHICH SHOULD KEEP
A FAIRLY DEEP MARINE LAYER WEST OF THE MOUNTAINS AND A DRY SOUTHWEST
FLOW ALOFT. THE DEEP MARINE LAYER WILL KEEP TEMPERATURES IN THE
COASTAL AREAS BELOW NORMAL INTO THE WEEKEND WHILE THE SOUTHWEST.

SAN 2000

.SAN...FLASH FLOOD WATCH  (SEE LAXFFASAN).
       MARINE WEATHER STATEMENT FOR MINOR TIDAL OVERFLOW
       (SEE LAXMWSSAN).

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:05 PM PDTFlash Flood WarningSGXRiverside55 min
Aug 29, 1:53 PM PDTFlash Flood WarningSGXSan Diego67 min
Aug 29, 2:00 PM PDTFlash Flood WarningSGXRiverside60 min
Aug 29, 3:10 PM PDTFlash Flood WarningSGXSan Diego65 min

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.